Idaho, 2015

Funnel Cloud in Idaho, May 20, 2015

May 20, 2015 · NWS PIH · 1 event in 1 county or zone

A funnel cloud was photographed just west of the Pocatello aiport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A funnel cloud was photographed just west of the Pocatello aiport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 20, 12:46 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, May 20, 12:46 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
146 PM MDT WED MAY 20 2015

.SHORT TERM...TONIGHT THROUGH SATURDAY. CURRENT SATELLITE IMAGERY
SHOWS A BAND OF CONVECTIVE SHOWERS DEVELOPING ACROSS NORTHERN
NEVADA AND UTAH AND ADVANCING INTO IDAHO. ISOLATED LIGHTNING
STRIKES ALREADY DEVELOPING BETWEEN THE CURLEW GRASS LANDS AND
ROGERSON. THIS LINE SHOULD ADVANCE TO ABOUT A SUN VALLEY TO IDAHO
FALLS LINE BY 9 PM THIS EVENING. CONVECTIVE CLOUDS ALSO TRYING TO
DEVELOP OVER THE CENTRAL MOUNTAINS. SMALL HAIL AND BRIEF HEAVY
RAIN EXPECTED FROM ANY THUNDERSTORMS THIS EVENING...WINDS
ASSOCIATED WITH THUNDERSTORMS LESS THAN SEVERE LEVELS.

LOW PRESSURE DISTURBANCE CONTINUES TO MOVE SOUTH ALONG THE COAST
TO SOUTHERN CALIFORNIA BEFORE TURNING NORTHEAST AND LIFTING
TOWARDS WYOMING ON SATURDAY. IN THE MEANTIME...SOUTHERLY FLOW
INCREASES THURSDAY...WARMING TEMPERATURES...AND INSTABILITY FOR A
CHANCE OF AFTERNOON SHOWERS OR THUNDERSTORMS RATHER THAN
WIDESPREAD STEADY RAIN. MOISTURE BEGINS TO WRAP AROUND THE LOW
AGAIN FRIDAY NIGHT INTO SATURDAY WITH POTENTIAL FOR SOME
WIDESPREAD RAIN AGAIN ACROSS THE SNAKE PLAIN....EASTERN AND
SOUTHERN HIGHLANDS. RS

.LONG TERM...SAT NIGHT THROUGH NEXT WED NIGHT. LITTLE TO NO CHANGE
TO THE CURRENT LONGWAVE PATTERN. WEAK SOUTHERLY FLOW WILL CONTINUE
TO BRING IN UNSTABLE SUBTROPICAL AIR. LIKE YESTERDAYS FORECAST...THE
LAST 24 HOURS SHIFTS TO A MORE WESTERLY FLOW...SO ONCE AGAIN IT HAS
BEEN PUT OFF. SO POPS ARE LOWER FOR THE LAST DAY...BUT THE GENERAL
PATTERN OF SLIGHT CHANCE DURING THE LATE NIGHT AND MORNING HOURS AND
CHANCE TO LIKELY FOR THE AFTERNOON AND EVENING CONTINUES THROUGH
THIS PERIOD. TEMPERATURE SWINGS FROM THE MIDDLE 40S TO THE MIDDLE
60S AT THE SNAKE RIVER PLAIN ELEVATIONS ALSO CONTINUES...AGAIN
POSSIBLY SLIGHTLY WARMER WED WHEN SKIES MAY CLEAR AT LEAST A LITTLE.
THE GOOD NEWS IS THAT...OUTSIDE OF THUNDERSTORM OUTFLOW...WIND
SHOULD BE LIGHT TO BREEZY IN MAGNITUDE. MESSICK

.AVIATION...SHOWERS AND THUNDERSTORMS ONCE AGAIN THREATEN EACH
AIRDROME FOR THE MID-AFTERNOON TO EARLY EVENING HOURS. DO NOT EXPECT
ANY CIG OR VSBY IMPACT FROM ALL THE MOISTURE...BUT THERE IS A REMOTE
POTENTIAL FOR SOME FOG AND LOW CIGS...SO IT WILL HAVE TO BE
MONITORED. THE PAST COUPLE OF DAYS THE OCCASIONAL MARGINAL VFR CIGS
HAVE NOT BEEN CAUGHT SO WELL. WHAT MARGINAL VFR CIGS WERE OCCURRING
THIS MORNING SHOULD BE DONE WITH BY THE MID-AFTERNOON. MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.

&&

In the hours before

Special weather statement, May 20, 1:42 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
242 PM MDT WED MAY 20 2015

IDZ017-022-202130-
EASTERN MAGIC VALLEY ID-SOUTH CENTRAL HIGHLANDS ID-
242 PM MDT WED MAY 20 2015

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING
NORTHEASTERN CASSIA COUNTY UNTIL 330 PM MDT...

AT 240 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF ALBION...MOVING NORTHEAST AT 12 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE... MALTA...IDAHOME AND YALE REST AREA.
THE STORMS WILL CROSS INTERSTATE 84 BETWEEN IDAHOME AND SUBLETT BY 3
PM MDT.

LAT...LON 4222 11338 4249 11353 4261 11328 4235 11302
TIME...MOT...LOC 2040Z 239DEG 48KT 4242 11343

RS
Special weather statement, May 20, 2:30 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
330 PM MDT WED MAY 20 2015

IDZ017-021-022-202215-
EASTERN MAGIC VALLEY ID-SOUTH CENTRAL HIGHLANDS ID-
LOWER SNAKE RIVER PLAIN ID-
330 PM MDT WED MAY 20 2015

...BRIEF HEAVY RAIN...SMALL HAIL AND WINDS IN EXCESS OF 30 MPH
AFFECTING EASTERN CASSIA AND POWER COUNTIES UNTIL 415 PM MDT...

AT 326 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
EXTENDING FROM NEAR MINIDOKA TO 7 MILES NORTHEAST OF MALTA TO 13
MILES SOUTHEAST OF ELBA...MOVING NORTHEAST AT 15 MPH.

BRIEF HEAVY RAIN...SMALL INCH HAIL AND WIND GUSTS IN EXCESS OF 30
MPH ARE EXPECTED WITH THESE STORMS AS THEY MOVE NORTHEAST THROUGH
INTERSTATE 84 TOWARD RAFT RIVER THROUGH 415 PM MDT.

LOCATIONS IMPACTED INCLUDE...
LAKE WALCOTT...MINIDOKA...COLD WATER REST AREA...SUBLETT RESERVOIR...
BEAR TRAP AIRPORT AND PILAR BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4315 11334 4269 11301 4230 11303 4206 11333
      4236 11330 4275 11354
TIME...MOT...LOC 2126Z 207DEG 14KT 4272 11348 4240 11328 4217 11330

HUSTON

The radar

The Pocatello radar (KSFX), 21 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Power

When
May 20, 2:35 PM MST to 3:00 PM MST
Where
Power County, 5 mi W of (Pih)pocatello Muni to 1 mi W of (Pih)pocatello Muni
Reported by
Broadcast Media
Coordinates
42.920, -112.699

A funnel cloud was photographed just west of the Pocatello aiport.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581767.